MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC STANDARD EXT 23; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC STANDARD EXT 23; HEART-VALVE, MECHANICAL
Model Number ONXAE-23
Medical Device Problem Codes Installation-Related Problem (2965); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Death (1802); Cardiogenic Shock (2262)
Date of Event 08/15/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
When asked about current patient status the distributor stated on (b)(6) 2017, "he is still in the icu with severe heart block." additional information from the distributor on 08/22/2017 indicated the patient had died.The manufacturing records for the, onxae-23, sn (b)(4), were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description

according to the email from the distributor, "we have a very very big problem today prof (b)(6) the main consultant for army, the man, we met him on the private hospital were going to implant a aortic valve size 23 the valve leaflet were insert in the opposite direction as if it is mitral valve." picture of valve case provided.Video of valve on holder from surgeon.Additional information from the distributor states, "the case was for a patient ((b)(6)) need 3 coronary arteries surgery [cabg, coronary artery bypass grafting] and aortic valves replacement.When prof dr (b)(6) start to replace the valve and as he implant over 200 onx valves he saw that the valve have some thing wrong the shape of swing cough is not as he adapted he think that it is mitral and ask for valve box which was for aortic 23.He start to implant and place the valves, after finish he test the leaflet find that it is in the opposite direction he squeeze the heart to see how blood will go in the valve then to the aorta (he is very expert surgeon), he find leaflet close no blood will move which means that heart will contract against close valve.If he do not did see test and he separate the patient from heart lung machine and heart start to beat the patient will die.He removed the valve and replace it with another one.Then after finish he get the valve to investigate.Valve is ok holder is ok but the valve mounted on the opposite direction.Now the patient's in the icu." when asked about current patient status the distributor stated, "he is still in the icu with severe heart block.".

Additional Manufacturer Narrative
Correction: (b)(6) 2017 class="the valve and/or holder were not made available for return to cryolife for evaluation.Class="the manufacturing records for the onxae-23, sn (b)(4), were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.The final assembly processing record and final package assembly processing record identified a total of eleven (11) operation sequences where there is an opportunity for an operator to catch if a valve is oriented improperly on a holder.In this particular case there was some rework activity after operation 0900 which presented a total of twenty (20) operation sequences where there was an opportunity for an operator to catch if a valve was oriented improperly in a holder.The rework in this case was associated with the customer changing the order and had nothing to do with the valve and holder itself.  class="a review of the available information was performed.  implant of the onxae-23, sn (b)(4), was attempted on (b)(6) 2017 by an experienced on-x surgeon.The patient was a (b)(6) male; "diabetic, hypertensive, ischemic (lad proximal stenosis 80%, lesions and cx subtotal occlusion)" requiring aortic valve replacement (avr) and coronary artery bypass grafting.The valve package label indicated an aortic valve.The surgeon made the comment that "my professional view gave me the impression that this is a mitral valve and not an aortic prosthetic valve" but then makes no further comment about this assessment or what, if anything, was done with that impression.In any case, after implanting the valve in the aortic position the surgeon apparently tested the leaflet motion, as explicitly prescribed in section 9.6 of the instructions for use (ifu) and observed freely moving leaflets.The patient's aortotomy was closed and the patient removed from cardiopulmonary bypass (cpb).The patient immediately demonstrated distressed conditions.Placed back on cpb, the aortotomy was reopened and the valve examined.It was at this point that the surgeon realized the valve was functionally upside down.It is the opinion of the surgeon that the valve was manufactured as mounted upside down on its holder.The implanted valve was removed with difficulty and replaced with a non-on-x valve.The aortic annulus was further damaged by this procedure and the ischemic time (on pump) was extended to make the switch.The patient suffered a distended ventricle and heart block and required high doses of inotropic drugs to come off cpb.The patient died four hours later in the intensive care unit from severe cardiogenic shock.Symptoms following the initial valve placement are consistent with a mechanical prosthesis mounted upside down in the aortic annulus.Damage to the aortic annulus during its removal and replacement may have contributed to the heart block by disrupting the normal conduction pathway.Neither the valve or the holder were made available to the manufacturer for analysis.Class=" the manufacturing inspections and additional rework inspections suggest that the valve was in the proper orientation when shipped. the surgeon made the comment that "my professional view gave me the impression that this is a mitral valve and not an aortic prosthetic valve" but then makes no further comment about this assessment or what, if anything, was done with that impression, and why implant of the valve was implemented.A definitive root cause cannot be determined.Class=" this report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.  furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to cryolife is accurate or has been confirmed by cryolife. .
 
Event or Problem Description
According to the email from the distributor, "we have a very big problem today [surgeon] the main consultant for army the man we met him on the private hospital were going to implant a aortic valve size 23 the valve leaflet were insert in the opposite direction as if it is mitral valve."  additional information from the distributor states, "the case was for a patient (the council of sudan embassy in egypt) need 3 coronary arteries surgery [cabg, coronary artery bypass grafting] and aortic valves replacement.When & nbsp; [surgeon] start to replace the valve and as he implant over 200 onx valves & nbsp; he saw that the valve have some thing wrong the shape of swing cough is not as he adapted he think that it is mitral and ask for valve box which was for aortic 23.He start to implant and place the valves, after finish he test the leaflet find that it is in the opposite direction he squeeze the heart to see how blood will go in the valve then to the aorta (he is very expert surgeon), he find leaflet close no blood will move which means that  heart will contract against close valve.If he do not did see test and he separate the patient from heart lung machine and heart start to beat the patient will die.He removed the valve and replace it with another one.Then after finish he get the valve to investigate.Valve is ok holder is ok but the valve mounted on the opposite direction.Now the patient's in the icu." when asked about current patient status the distributor stated, "he is still in the icu with severe heart  block." additional information was received from the surgeon, ¿[patient] is a (b)(6) patient who was scheduled for open heart surgery (aortic valve replacement and coronary artery bypass grafting) on tuesday (b)(6) 2017 at [hospital] in cairo, egypt.He is diabetic, hypertensive and ischemic (lad [left anterior descending coronary] proximal stenosis 80%, lesions and cx [circumflex artery] subtotal occlusion), plus severe aortic stenosis.His echo findings were: ef [ejection fraction] 68%, severe calcific aortic stenosis, ava [aortic valve area] 0.8 cm with a mean gradient of 50 mmhg.After induction of anesthesia, sternotomy, harvesting of lima [left internal mammary artery] and vein graft, aortic and common atrial cannulation, all were done and cardiopulmonary bypass was established.Svg [saphenous vein graft] anastomosed sequentially to om [obtuse marginal from circumflex artery] and ramus plus lima to lad.Aortotomy was done and the heavily calcific aortic valve was removed.Decision was made by me to choose on-x 23 aortic valve prosthesis, but when the scrub nurse opened the valve box with its own holder mounted to it, my professional view gave me the impression that this is a mitral and not an aortic prosthetic valve.The valve was fixed in place using ethibond 2/0 with teflon pledgets.I tested the valve both leaflets were moving freely.Aortotomy closed using 4/0 prolene.Trying to come off bypass, the heart severely distended and blood pressure was unrecorded on the monitor with pulmonary oedema [edema] and frothy pink secretion [secretion] coming out of endotracheal tube.I had to go on bypass again and i realized that the valve was inverted and it closes when the ventricle contracts.Aorta cross clamped again and aortotomy opened and looking carefully to the valve i found it was closing against the out flow tract of the left ventricle.So i had to remove the valve which was not easy because of the teflon pledgets under the valve and after removing it and replacing on-x with st.Jude, the native aortic ring became in a very bad condition.I had to take the new sutures more deeper in the ring, and that took a long ischemic time.Coming off bypass was not easy because the ventricle was distended with heart block that is why we had to depend on very high doses of inotropics drugs to come off bypass.Unfortunately patient died 4 hours later in icu due to severe cardiogenic shock.".

Brand Name
ONX AORTIC STANDARD EXT 23
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln, bldg b
austin TX 78752
MDR Report Key6854756
Report Number1649833-2017-00066
Device Sequence Number18997595
Product Code LWQ
UDI-Device Identifier00851788001402
UDI-Public851788001402
Combination Product (Y/N)N
Initial Reporter CountryEG
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model NumberONXAE-23
Was Device Available for Evaluation? No
Distributor Facility Aware Date08/15/2017
Initial Date Received by Manufacturer 08/15/2017
Supplement Date Received by Manufacturer08/15/2017
Initial Report FDA Received Date09/11/2017
Supplement Report FDA Received Date02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age56 YR